Drug Safety

, Volume 32, Issue 6, pp 453–456 | Cite as

Potential Risks Associated with the Use of Herbal Anti-Obesity Products

Leading Article

Abstract

The public wants an easy way to control obesity. Herbal anti-obesity products attract users because of their health claims, assumed safety, easy availability and extensive marketing. These products can be very heterogeneous in nature and have unpredictable levels of active ingredients, and unpredictable and potentially harmful effects. They may contain highly toxic herbs (e.g. Aristolochia species), potent herbs not recommended for use in weight control (e.g. Ephedra sinica) and herbal laxatives with potential hepatotoxic and nephrotoxic effects (e.g. anthraquinones). However, the presence of such herbs may not be disclosed on the product label. They may contain adulterants (e.g. drugs, drug analogues and thyroid extracts), including drugs that have been withdrawn from the market (e.g. fenfluramine). For all these reasons, herbal anti-obesity products can cause direct toxicity or adverse interactions with concurrent medications. Physicians and other healthcare professionals need to be aware of the problem. They should warn their patients about the heterogeneous nature of these agents and the potential risks associated with their use. They should report suspected adverse reactions to their national spontaneous reporting system.

Keywords

Anthraquinone Sibutramine Fenfluramine Herbal Product Health Claim 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

No funding was received for the preparation of this review and the author has no potential conflicts of interest to declare.

References

  1. 1.
    Prentice AM. The emerging epidemic of obesity in developing countries. Int J Epidemiol 2006; 35: 93–9PubMedCrossRefGoogle Scholar
  2. 2.
    Sharpe PA, Granner ML, Conway JM, et al. Availability of weight-loss supplements: results of an audit of retail outlets in a southeastern city. J Am Diet Assoc 2006; 106: 2045–51PubMedCrossRefGoogle Scholar
  3. 3.
    Blanck HM, Serdula MK, Gillespie C, et al. Use of non-prescription dietary supplements for weight loss is common among Americans. J Am Diet Assoc 2007; 107: 441–7PubMedCrossRefGoogle Scholar
  4. 4.
    Heber D. Herbal preparations for obesity: are they useful? Primary Care 2003; 30: 441–63PubMedCrossRefGoogle Scholar
  5. 5.
    Pittler MH, Schmidt K, Ernst E. Adverse events of herbal food supplements for body weight reduction: systematic review. Obesity Rev 2005; 6: 93–111CrossRefGoogle Scholar
  6. 6.
    Chitturi S, Farrell GC. Hepatotoxic slimming aids and other herbal hepatotoxins. J Gastroenterol Hepatol 2008; 23: 366–73PubMedCrossRefGoogle Scholar
  7. 7.
    National Heart, Lung, and Blood Institute and North American Association for the Study of Obesity. NHLBI obesity education initiative: practical guide to the identification, evaluation and treatment of overweight and obesity in adults. Bethesda (MD): National Institutes of Health, 2000. NIH publication number 98–4084Google Scholar
  8. 8.
    Poon WT, Mak TWL, Chan AYW. Slimming agent-related adversities in Hong Kong. Poisoning Comm 2007; 2(2): 1–2 [online]. Available from URL: http://www.chp.gov.hk/files/pdf/grp-poison-en-20070430.pdf [Accessed 2009 Mar 12]Google Scholar
  9. 9.
    Arlt VM, Stiborova M, Schmeiser HH. Aristolochic acid as a probable human cancer hazard in herbal remedies: a review. Mutagenesis 2002; 17: 265–77PubMedCrossRefGoogle Scholar
  10. 10.
    Debelle FD, Vanherweghem JL, Nortier JL. Aristolochic acid nephropathy: a worldwide problem. Kidney Int 2008; 74: 158–69PubMedCrossRefGoogle Scholar
  11. 11.
    Wong A, Chan C. Review of adverse events related to Chinese medicines in Hong Kong, July 2004–June 2005. Public Health Epidemiol Bull 2005; 14: 45–51Google Scholar
  12. 12.
    Vanherweghem JL, Depierreux M, Tielemans C, et al. Rapidly progressive interstitial renal fibrosis in young women: association with slimming regimen including Chinese herbs. Lancet 1993; 341: 387–91PubMedCrossRefGoogle Scholar
  13. 13.
    Wen YJ, Su T, Tang JW, et al. Cytotoxicity of phenanthrenes extracted from Aristolochia contorta in human proximal tubular epithelial cell line. Nephron Exp Nephrol 2006; 103: e95–102PubMedCrossRefGoogle Scholar
  14. 14.
    Ioset J-R, Raoelison GE, Hostettmann K. Detection of aristolochic acid in Chinese phytomedicines and dietary supplements used as slimming regimens. Food Chem Toxicol 2003; 41: 29–36PubMedCrossRefGoogle Scholar
  15. 15.
    Gold LS, Slone TH. Aristolochic acid, an herbal carcinogen, sold on the web after FDA alert [letter]. N Engl J Med 2003; 349: 1576–7PubMedCrossRefGoogle Scholar
  16. 16.
    Martena MJ, van der Wielen JC, van de Laak LF, et al. Enforcement of the ban on aristolochic acids in Chinese traditional herbal preparations on the Dutch market. Anal Bioanal Chem 2007; 389: 263–75PubMedCrossRefGoogle Scholar
  17. 17.
    Haller CA, Benowitz NL. Adverse cardiovascular and central nervous system events associated with dietary supplements containing ephedra alkaloids. N Engl J Med 2000; 343: 1833–8PubMedCrossRefGoogle Scholar
  18. 18.
    Maglione M, Miotto K, Iguchi M, et al. Psychiatric effects of ephedra use: an analysis of Food and Drug Administration reports of adverse events. Am J Psychiatr 2005; 162: 189–91PubMedCrossRefGoogle Scholar
  19. 19.
    Li FK, Lai CK, Poon WT, et al. Aggravation of non-steroidal anti-inflammatory drug-induced hepatitis and acute renal failure by slimming drug containing anthra-quinones. Nephrol Dial Transplant 2004; 19: 1916–7PubMedCrossRefGoogle Scholar
  20. 20.
    Kwan TH, Tong MK, Leung KT, et al. Acute renal failure associated with prolonged intake of slimming pills containing anthraquines. Hong Kong Med J 2006; 12: 394–7PubMedGoogle Scholar
  21. 21.
    Yuen MF, Tam S, Fung J, et al. Traditional Chinese medicine causing hepatotoxicity in patients with chronic hepatitis B infection: a 1-year prospective study. Aliment Pharmacol Ther 2006; 24: 1179–86PubMedCrossRefGoogle Scholar
  22. 22.
    van Gorkom BA, de Vries EG, Karrenbeld A, et al. Anthranoid laxatives and their potential carcinogenic effects. Aliment Pharmacol Ther 1999; 13: 443–52PubMedCrossRefGoogle Scholar
  23. 23.
    Hong Kong Consumer Council. A detailed analysis on proprietary cleansing and slimming products. Choice Mag 2001; 301: 12–23Google Scholar
  24. 24.
    European Medicines Agency. Assessment report for rhubarb (Rhei radix). London: EMA, 2008 [online]. Available from URL: http://www.emea.europa.eu/pdfs/human/hmpc/rhei_radix/18962607en.pdf [Accessed 2009 Mar 12]
  25. 25.
    Keisler BD, Hosey RG. Ergogenic aids: an update on ephedra. Curr Sports Med Rep 2005; 4: 231–5PubMedGoogle Scholar
  26. 26.
    Podrid PJ. Proarrhythmia, a serious complication of anti-arrhythmic drugs. Curr Cardiol Rep 1999; 1: 289–96PubMedCrossRefGoogle Scholar
  27. 27.
    Roden DM. Drug-induced prolongation of the QT interval. N Engl J Med 2004; 350: 1013–22PubMedCrossRefGoogle Scholar
  28. 28.
    Wang J, Chen B, Yao S. Analysis of six synthetic adulterants in herbal weight-reducing dietary supplements by LC electro-spray ionization-MS. Food Addit Contam 2008; 25: 822–30CrossRefGoogle Scholar
  29. 29.
    Metcalfe K, Corns C, Fahie-Wilson M, et al. Chinese medicines for slimming still cause health problems [letter]. BMJ 2002; 324: 679PubMedCrossRefGoogle Scholar
  30. 30.
    Chang K, Mak TWL, Kwong L, et al. Valvular heart disease caused by Chinese proprietary slimming medicine adulterated with fenfluramine. Hong Kong J Paediatr 2005; 10: 55–8Google Scholar
  31. 31.
    Dunnick JK, Hailey JR. Phenolphthalein exposure causes multiple carcinogenic effects in experimental model systems. Cancer Res 1996; 56: 4922–6PubMedGoogle Scholar
  32. 32.
    Nakadai A, Inagaki H, Minami M, et al. Determination of the optical purity of N-nitrosofenfluramine found in the Chinese slimming diet. Yakugaku Zasshi 2003; 123: 805–9PubMedCrossRefGoogle Scholar
  33. 33.
    Adachi M, Saito H, Kobayashi H, et al. Hepatic injury in 12 patients taking the herbal weight loss aids Chaso or Onshido. Ann Intern Med 2003; 139: 488–92PubMedGoogle Scholar
  34. 34.
    Ohye H, Fukata S, Kanoh M, et al. Thyrotoxicosis caused by weight-reducting herbal medicines. Arch Intern Med 2005; 165: 831–4PubMedCrossRefGoogle Scholar
  35. 35.
    Poon WT, Ng SW, Lai CK, et al. Factitious thyrotoxicosis and herbal dietary supplement for weight reduction. Clin Toxicol 2008; 46: 290–2CrossRefGoogle Scholar
  36. 36.
    Anonymous. Thyroid extracts as slimming aids: danger! [editorial]. Prescrire Int 2006; 15: 183Google Scholar

Copyright information

© Adis Data Information BV 2009

Authors and Affiliations

  1. 1.Centre for Food and Drug Safety, Faculty of MedicineThe Chinese University of Hong Kong, Prince of Wales HospitalShatinHong Kong

Personalised recommendations